Sinus Tachycardia: Think Simple!

You walk into a patient’s room and notice on the monitor: heart rate of 135. Your patient appears alert and oriented, speaking in full sentences, and telling you, “I have no pain, doctor.”

755.3 - tachycardia

You leave the room, scratching your head, wondering,

“why is the heart rate so high?”

Sinus tachycardia is one of the most common presentations you will find in the Emergency Department, defined as a heart rate greater than 100 beats per minute. Remember, sinus tachycardia will always include p-waves on EKG and telemetry monitoring. This rhythm can be a ‘great masquerader’ in emergency medicine, given that many different etiologies can cause it.

Often, sinus tachycardia – equivalent to an elevated heart rate (HR) – is a compensatory response to an underlying etiology. To explain this concept, let’s recall the delivery of oxygen equation:

CaO2 = (1.34 x Hb x SaO2) + 0.003 x PaO2

The equation for oxygen delivery (CaO2 = arterial oxygen content, Hb = hemoglobin, SaO2 = arterial saturation of oxygen, PaO2 = partial pressure of oxygen in the arterial blood).

All cells require oxygen to survive, and In the lungs, oxygen attaches to hemoglobin molecules so that it can be transported – courtesy of the cardiac output – to the rest of the body. When the delivery of oxygen diminishes, the cardiac output (equal to HR multiplied by the stroke volume) may increase to help compensate for the total delivery of oxygen (as seen by the above equation) (1).

How does this concept apply to sinus tachycardia and the patient in front of you?

Firstly, you want to consider whether your patient has adequate oxygenation and circulation. Check their airway, pulse oximetry, and work of breathing to ensure they are not hypoxemic. Could your patient have a pulmonary embolism? Consider checking for right ventricular dilation with an ultrasound machine or determining whether they may have missed their regularly prescribed anticoagulation.

Enlarged Right Ventricle is seen apical 4 chamber view of the heart and in Para-Sternal short axis (on the right) D shape Left Ventricle. These findings should warn physicians to think about massive pulmonary embolism in a patient with appropriate history, physical examination or risk factors.

For perfusion, check their capillary refill (normal is less than 3 seconds) and palpate their distal extremities to ensure they are warm and not likely in cardiogenic shock. Ensure they are not dehydrated and do not simply need more fluid. Without adequate volume, the body fails to deliver a sustainable amount of oxygen to its tissues. 

Make sure they are not experiencing acute coronary syndrome, either, since sinus tachycardia can occur in one-third or more of patients suffering from ACS due to either pain, hypoxia, anxiety or impending cardiogenic shock(2).

Have you considered whether they may be experiencing a GI bleed, or have an abnormal hemoglobin result with your basic lab studies? Remember: if their oxygen content (as determined by their respiratory and circulatory systems) falls below normal, their cardiac output will try to compensate. Hemoglobin is an important component of the oxygen delivery equation.

720 - variceal bleeding

Image: 17 years old girl, previously healthy, vomited blood suddenly at night, and in the ED.

Secondly, think of non-oxygen related causes including drug and hormone-related effects. Drug intoxication (including amphetamines, cocaine, TCAs plus others) plus opiate, benzodiazepine and/or alcohol withdrawal can lead to sinus tachycardia, too. Albuterol and epinephrine are other common precipitants.

Abnormal glucose and thyroid hormone regulation can also lead to sinus tachycardia. Is your patient hypoglycemic? Remember that low glucose can lead to tachycardia in response to stress (and be associated with altered mental status plus seizure activity). Have your patient’s thyroid levels been checked recently? Hyperthyroidism can easily lead to sinus tachycardia.

755.1 - exophthalmos

A 23 yo female presented with palpitation. Palpitation for 3 days and fever (reaching 39C at home). Weight loss of 24kg (90 to 66) and fatigue in the past three months. ROS: hair loss, heat intolerance, tremor, inability to close her eyes properly, irritability and anxiety. Check the thyroid hormone levels!

Finally, pain and fever! These two important aspects can easily be missed. With pain, your body implements a stress response, often leading to tachycardia. With fever and/or infection, cells require more oxygen.

There are many causes to sinus tachycardia but remember the basics: human cells need oxygen, and if it does not receive this critical element, the body will attempt to compensate by elevating the heart rate. Sometimes, your patient may be experiencing a life-threatening issue (like ACS or pulmonary embolism) or may simply be anxious!

Regardless, always think hard about potential causes and do not anchor on a presumed diagnosis too early. If you follow the basic rules, you can save a life!

References

  1. Patil, A, Ranjit, S. Hemodynamic Monitoring in PICU. In: Journal of Pediatric Critical Care. New Delhi : Intensive Care Chapter of India Academy of Pediatrics; 2014:267-292.
  2. DeSanctis RW, Block P, Hutter, Jr AM. Tachyarrhythmias in myocardial infarction. Circulation. 1972 Mar;45(3):681-702.

Further Reading

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.